Vermont, 2022High Wind and Strong Wind in Vermont, February 1, 2022
February 1, 2022 · NWS BTV · 6 events in 6 counties and zones
Strong high pressure off the New England coast combined with low pressure across the Great Lakes created a strong south to north pressure gradient across NY/VT. The south-north channel of the Champlain Valley helped funnel these strong winds in the climatological favored areas of northern VT portions of the Champlain Valley.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure off the New England coast combined with low pressure across the Great Lakes created a strong south to north pressure gradient across NY/VT. The south-north channel of the Champlain Valley helped funnel these strong winds in the climatological favored areas of northern VT portions of the Champlain Valley.
South winds of 20 to 35 mph with frequent gusts in excess of 45 mph occurred across much of the Champlain Valley with measured wind gusts in excess of 55 mph in some localized areas (55 mph - Fairfax, 60 mph - Alburg) with some isolated damage to old barns and other vulnerable structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 1, 6:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 1, 6:30 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
630 AM EST Tue Feb 1 2022
.SYNOPSIS...
Quiet weather is expected across the North Country through Wednesday
with temperatures warming to above normal values. A long duration
snowfall follows for Wednesday night through Friday morning with
significant accumulations possible. Cooler and drier weather returns
for the upcoming weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 629 AM EST Tuesday...Forecast for today remains in good
shape with just a few tweaks made to hourly temps this morning
to match current trends. Temps are still widely variable with
-12F at KSLK to now +21F atop of Whiteface as warm air rides in
aloft. Should see the valleys warm rapidly after sunrise.
Previous Discussion...Surface high pressure and a weak ridge
aloft continue to provide clear skies to the region this morning
with overnight temperatures widely variable based on winds.
Current temps range from as low as -13F in Island Pond, VT to
+14F atop Whiteface Mountain, NY. As the high shifts east over
New Brunswick and Nova Scotia this afternoon, south-
southeasterly flow will increase markedly and usher in the well
above normal temperatures for early February. Partial sunshine
under increasing cirrus and 925mb temps from -3C to -7C will
support afternoon highs well into the upper 20s to locally lower
30s in the Champlain and St. Lawrence Valleys.
For tonight, expect another night of widely variable temps as south-
southeasterly flow only increases where winds will locally gust in
the 25-35 mph range in the Champlain Valley, especially along and
neat the Lake Champlain shoreline. Where winds are lighter lows will
fall into the teens, otherwise low/mid 20s are anticipated. In
addition, the southeasterly flow will bring in a modified marine
airmass to portions of southeastern VT where moisture trapped below
a developing inversion may produce some spotty freezing drizzle,
mainly in the lower CT River Valley. Outside of this, dry conditions
prevail going into Wednesday with temperatures warming further into
the mid 30s to lower 40s as a frontal system approaches from the
northwest. More on that below.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 350 AM EST Tuesday...Winter Storm Watch has been issued for the
entire forecast area valid 1 AM Thursday through 1 PM Friday as the
potential for 6 or more inches of snow exists. While there may have
been a slight southward trend on meteorological parameters to
support heavy precipitation, there is plenty of deep moisture
associated with this event to produce an extended period of
precipitation. With the slight southward shift of the sharp thermal
boundary it does look more and more like mainly snow for this event.
Some items of note...cold front moves south across the area
Wednesday night into Thursday. So light rain and light snow
transition to all snow everywhere by late in the day. Still do not
want to lose sight of some hazardous travel conditions on Thursday
before the steadier precipitation as wet roads may freezing with the
colder air moving in for slick travel conditions. Heaviest
precipitation moves southwest to northeast across the area late in
the day on Thursday and especially Thursday night into early Friday.
It will be during this period that the potential for moderate to
heavy snow will exist, which could impact travel for the evening
commute Thursday night and again Friday morning. Also of note will
be snow ratios. Higher ratios will exist over northern areas versus
southern areas and thus the weight of the snow over southern Vermont
could be enough to down tree limbs or cause some power interruptions
if enough snow falls. The precipitation will start to taper off from
northwest to southeast during the morning hours on Friday. This
situation will continue to be monitored closely with respect to the
southward trend of the stronger forcing mechanisms. This would be in
response to the large high pressure system over Canada that could
cause a continued shift in the axis of heaviest precipitation and
instead of being focused over the entire area it could focus it more
on our southern areas. Either way the entire area sees snow and the
watch is a good call at this point given the fact there is potential
for accumulating snow to have an impact on the area. Again the
winter storm watch for now suggests the potential for 6 or more
inches of snow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 350 AM EST Tuesday...Little change to the long term with main
focus on the Wednesday night through Friday time period. Overall
still looks like we trend colder and drier for the weekend followed
by the potential for some snow and snow showers late Sunday night
into Monday.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...VFR conditions will generally prevail
through the period with clear skies this morning giving way to
increasing mid/high clouds across northern New York, while east
of the Greens MVFR ceilings will develop, reaching KMPV by
evening. Winds will increase through the day as well, becoming
south to southeast at 8-12 knots with gusts up to 20 knots.
Additionally, LLWS of 40-50 knots around 2000 ft agl will be
likely late in the day at all sites except at KBTV and KRUT
which hold off until 08-09Z Weds.
Outlook...
Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly VFR, with areas MVFR possible. Chance SN,
Chance RA.
Thursday: MVFR and IFR. Definite SN, Definite RA.
Thursday Night: Mainly MVFR and IFR, with areas VFR possible.
Definite SN.
Friday: Mainly MVFR, with areas VFR possible. Chance SN.
Friday Night: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.
Saturday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Watch from late Wednesday night through Friday
afternoon for VTZ001>012-016>019.
NY...Winter Storm Watch from late Wednesday night through Friday
afternoon for NYZ026>031-034-035-087.
&&
SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...LahiffHazardous weather outlook, Feb 1, 3:30 AM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
330 AM EST Tue Feb 1 2022
NYZ026>031-034-035-087-VTZ001>012-016>019-020830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
330 AM EST Tue Feb 1 2022
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY AFTERNOON...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
Rain and snow late Wednesday night into the first part of Thursday
will transition to all snow during the afternoon hours. Snowfall
could potentially be moderate to heavy at times, especially Thursday
night through early Friday. In addition to the difficult travel
conditions, a high moisture content to the snow over southern Vermont
could lead to downed branches and power interruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Eastern Chittenden
- When
- February 1, 8:00 AM EST to 4:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Measured wind gusts of 40 to 50 mph were common across eastern Chittenden county, with several small branches and twigs downed by winds being the main impact.
Strong Wind, Eastern Franklin
- When
- February 1, 8:00 AM EST to 4:00 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Measured wind gusts of 40 to 50 mph were common across eastern Franklin county, with several small branches and twigs downed by winds being the main impact.
Strong Wind, Western Addison
- When
- February 1, 8:00 AM EST to 4:00 PM EST
- Where
- Western Addison forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Measured wind gusts of 40 to 45 mph were common along and near the lakeshore of Lake Champlain in Addison county. No real impacts were reported.
High Wind, Grand Isle
- When
- February 1, 12:00 PM EST to 2:00 PM EST
- Where
- Grand Isle forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Measured wind gusts of 45 to 60 mph were common across Grand Isle. several branches and small, weak trees downed by winds were the main impacts as well as delays caused to the Cumberland Head-Grand Isle ferry across Lake Champlain. A few weak, old barn or shed structures suffered damage as well. Power outages were isolated.
High Wind, Western Chittenden
- When
- February 1, 12:00 PM EST to 2:00 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Measured wind gusts of 45 to 55 mph were common across Chittenden county, especially along/near the lakeshore. Several branches and small, weak trees downed by winds were the main impacts as well as isolated power outages. A few weak, old barn or shed structures suffered damage as well.
High Wind, Western Franklin
- When
- February 1, 12:00 PM EST to 2:00 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Measured wind gusts of 45 to 55 mph were common across Franklin county, especially along/near the lakeshore. Several branches and small, weak trees downed by winds were the main impacts as well as isolated power outages. A few weak, old barn or shed structures suffered damage as well.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
- Drought in Texas, February 1 to 28, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001363, 1001364, 1001365, 1001357, 1001359, 1001361.